MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 33250380S
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Gamma3 nail would be removed and replaced for a total hip prosthesis on (b)(6) 2018 by dr.(b)(6).Reason total hip prosthesis unknown.Gamma3 nail placed on (b)(6) 2013 by dr.(b)(6).Not known how that operation went.One distal screw is placed in the static hole.On x-ray photo it has been found that the distal screw is broken.Proximal part seems to be intact at that moment.The collum screw is removed and then the extractor is attached to the nail.Distal screw the lateral part is removed.When removing the gamma3 pen with extractor, the upper part breaks off.Remainder of the pen is removed with hook wire.The medial part of the distal screw remains in the patient and appears to cause damage to the cortex.It is decided to first make a ct and then decide which prosthesis can best be placed.New total hip surgery was postponed, patient still has a part of the distal screw in body.A ct scan has to be performed.
 
Event or Problem Description
Gamma3 nail would be removed and replaced for a total hip prosthesis on (b)(6) 2018 by dr.(b)(6).Reason total hip prosthesis unknown.Gamma3 nail placed on (b)(6) 2013 by dr.(b)(6).Not known how that operation went.1 distal screw is placed in the static hole.On x-ray photo it has been found that the distal screw is broken.Proximal part seems to be intact at that moment.The collum screw is removed and then the extractor is attached to the nail.Distal screw the lateral part is removed.When removing the gamma3 pen with extractor, the upper part breaks off.Remainder of the pen is removed with hook wire.The medial part of the distal screw remains in the patient and appears to cause damage to the cortex.It is decided to first make a ct and then decide which prosthesis can best be placed.New total hip surgery was postponed, patient still has a part of the distal screw in body.A ct scan has to be performed.
 
Additional Manufacturer Narrative
The reported event that long nail kit r2.0, ti, left gamma3® ø11x380mm x 125° was alleged of 'implant breakage - screw' could be confirmed.Based on investigation, the root cause was attributed to be user as well as user related.The failure was caused by the damage of the implant during the drilling by the user, which caused the weakening of the implant, as well as an axial overload on the implant, which caused the screw to break.The device inspection shows traces of drilling on one side of the lag hole of the nail.A closer inspection of that zone shows the presence of burrs also proving that a misdrilling occured.This most likely weakened the implant.The nail should have been discarded and replaced by a new one inter-operatively.An analysis of the broken screw, on the other hand, shows large and obvious deformation of the threads.This deformation occurs on the bearing part of the screw that is obviously located inside the nail.The screw broke on the bearing zone, most probably because of an axial overload.The breakage suface of the screw shows rest lines which are typical of a fatigue fracture.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7923899
Report Number0009610622-2018-01340
Device Sequence Number19231108
Product Code HSB
UDI-Device Identifier07613153313533
UDI-Public07613153313533
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date12/31/2015
Device Catalogue Number33250380S
Device Lot NumberK266005
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2018
Initial Date Received by Manufacturer 09/10/2018
Supplement Date Received by Manufacturer12/06/2018
Initial Report FDA Received Date10/01/2018
Supplement Report FDA Received Date01/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient Weight77